Georgia, 2015

Hail and Damaging Winds in Georgia, April 10, 2015

April 10, 2015 · NWS FFC · 5 events in 3 counties and zones

A cold front moving through north and central Georgia resulted in scattered thunderstorms during the afternoon into the early evening. Isolated severe thunderstorms produced a few reports of damaging winds and large hail in the Atlanta metropolitan area and portions of central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front moving through north and central Georgia resulted in scattered thunderstorms during the afternoon into the early evening. Isolated severe thunderstorms produced a few reports of damaging winds and large hail in the Atlanta metropolitan area and portions of central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 10, 6:35 AM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Apr 10, 6:35 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 AM EDT FRI APR 10 2015

.PREV DISCUSSION... /ISSUED 417 AM EDT FRI APR 10 2015/

SHORT TERM /TODAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT
APPROACHING NORTHWEST GA WILL SPREAD ACROSS THE FORECAST AREA TODAY.
 HIRES MODELS IN PRETTY GOOD AGREEMENT AS FAR AS TIMING THE
FRONT/THUNDERSTORMS ACROSS THE FORECAST AREA.  SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE NORTHWEST CORNER BETWEEN 6-8AM...
AND PUSH TO THE SOUTHEAST WITH THE FRONT STALLING OVER PORTIONS OF
SOUTH GEORGIA.  FRONT WILL BE CLOSE ENOUGH TO KEEP SMALL CHANCE POPS
IN OVER FAR SOUTHERN PORTIONS OF FORECAST AREA THROUGH SATURDAY.

SHEAR CONTINUES TO BE LACKING AS THE FRONT/STORMS MOVE INTO
NORTHWEST GA THIS MORNING.  SPC HAS A MARGINAL TO SLIGHT RISK OUT
FOR MUCH OF THE FORECAST AREA...AND MLCAPE BY THIS AFTERNOON IS IN
THE 1500-2000 J/KG RANGE ALONG AND SOUTH OF A FRANKLIN TO LOGANVILLE
TO DANIELSVILLE LINE...WHERE THE BEST THREAT OF MAINLY ISOLATED
SEVERE IS POSSIBLE.  DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT WITH ANY SEVERE STORMS.

TEMPERATURES THIS MORNING WILL START OFF ON THE WARM SIDE...ATL/AHN
AND MCN CONTINUE TO LOOK LIKE THEY MAY BREAK RECORD WARM MINIMUM
TEMPERATURES /SEE THE CLIMATE SECTION BELOW FOR REFERENCE/.  COLDER
AIR FILTERS IN BEHIND THE FRONT WITH AFTERNOON HIGHS IN THE MID 70S
NORTH TO MID 80S ACROSS CENTRAL GA. TEMPERATURES ON SATURDAY WILL
BE CLOSER TO SEASONAL NORMALS AND GUIDANCE TEMPERATURES ARE
GENERALLY IN LINE.

ATWELL

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MODELS IN GOOD AGREEMENT THROUGH TUESDAY WITH THE FIRST OF SEVERAL
SHORT WAVES THAT WILL MOVE ACROSS THE CWA DURING THE LONG TERM.
HAVE GONE WITH LIKELY POPS MONDAY THROUGH TUESDAY AS BOTH THE
GFS/ECMWF HAVE BEEN CONSISTENT WITH BRINGING MOISTURE ACROSS THE
CWA. AFTER TUESDAY MODELS BECOME LESS AGREEABLE WITH TIMING OF THE
SHORT WAVES. HAVE THEREFORE BROADBRUSHED POPS AFTER TUESDAY.

17

CLIMATE...

RECORDS FOR 04-10
              MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      89 2001     47 2003     65 1999     30 1960
                                                    1916
   KATL      89 1995     43 1918     66 1999     32 1938
                                                    1892
   KCSG      88 2001     48 2003     71 1999     35 1974
                1995        1989
                1965
   KMCN      90 2001     48 1928     68 1999     31 1916
                1908                    1922

&&

.AVIATION...
12Z UPDATE...
VFR CONDITIONS WILL DETERIORATE TO MVFR AS FRONT AND CONVECTION MOVE
THROUGH. SHRA WILL BE OVER ATL BY 16Z...AHN BY 17Z AND CSG/MCN BY
18Z. BEST TIMING FOR TSRA 18-21Z NORTH...19-23Z SOUTH. WINDS WILL
BE OUT OF THE SOUTHWEST AND WEST...GENERALLY 10KTS...VARIABLE
GUSTY WINDS UP TO 20KTS POSSIBLE AS THE FRONT MOVES THROUGH.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM TO HIGH ALL ELEMENTS.

ATWELL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          80  56  77  52 /  70  30  10   5
ATLANTA         77  54  76  58 /  80  20  10  10
BLAIRSVILLE     71  46  72  48 /  90  20  10   5
CARTERSVILLE    76  50  75  51 /  90  20  10   5
COLUMBUS        82  62  79  60 /  70  60  10   5
GAINESVILLE     77  53  75  54 /  90  20  10   5
MACON           84  61  79  56 /  60  60  10   5
ROME            76  49  75  48 / 100  20  10   5
PEACHTREE CITY  78  54  77  52 /  70  30  10   5
VIDALIA         87  66  79  61 /  50  60  40   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ATWELL
LONG TERM....17
AVIATION...ATWELL
Hazardous weather outlook, Apr 10, 11:23 AM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1223 PM EDT FRI APR 10 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111630-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1223 PM EDT FRI APR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL AND PARTS OF
NORTH GEORGIA THIS AFTERNOON AND EVENING.

SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH ACROSS NORTH AND PARTS
OF CENTRAL GEORGIA AHEAD OF A COLD FRONT AND WILL SPREAD ACROSS THE
REMAINDER OF CENTRAL GEORGIA THIS AFTERNOON AND EVENING. A FEW OF
THESE STORMS COULD BE SEVERE THIS AFTERNOON AND INTO THIS EVENING
WITH LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY AREA FOR
SEVERE STORMS WILL GENERALLY BE ALONG AND SOUTH OF A LINE FROM
LAGRANGE TO ATHENS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL GEORGIA SATURDAY
AND SUNDAY. THIS CHANCE WILL SPREAD ACROSS NORTH AND CENTRAL
GEORGIA SUNDAY NIGHT AND CONTINUE EACH DAY THROUGH THURSDAY AS SEVERAL
UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD SUBMIT REPORTS OF SEVERE WEATHER ONLINE AT
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Apr 10, 11:10 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1210 PM EDT FRI APR 10 2015

GAZ066-101645-
TROUP GA-
1210 PM EDT FRI APR 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN TROUP COUNTY UNTIL 1245 PM EDT...

AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WEST POINT...OR NEAR LANETT...MOVING EAST AT
40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY WITH THIS STORM... AND SMALL HAIL IS
POSSIBLE AS THIS STORM MOVES ACROSS MAINLY SOUTH AND CENTRAL TROUP
COUNTY THROUGH 1245 PM EDT.

SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
LAGRANGE...WEST POINT...MOUNTVILLE...BAUGHS CROSSROADS...LOUISE...
CANNONVILLE...BIG SPRINGS...SMITHS CROSSROAD...LONG CANE AND JONES
CROSSROADS.

LAT...LON 3316 8486 3287 8486 3287 8518 3296 8520
TIME...MOT...LOC 1609Z 248DEG 36KT 3291 8511
Special weather statement, Apr 10, 11:38 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1238 PM EDT FRI APR 10 2015

GAZ078-101715-
HARRIS GA-
1238 PM EDT FRI APR 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN HARRIS COUNTY UNTIL 115 PM EDT...

AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 7 MILES NORTHWEST OF HAMILTON...AND MOVING
EAST AT 25 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY... AND SMALL HAIL IS POSSIBLE WITH
THIS STORM AS THIS STORM MOVES ACROSS MAINLY NORTH AND CENTRAL
HARRIS COUNTY THROUGH 115 PM EDT.

SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
HAMILTON...PINE MOUNTAIN...WAVERLY HALL...PINE MOUNTAIN-CALLAWAY
GARDENS...PINE MOUNTAIN VALLEY...F.D. ROOSEVELT STATE PARK...JONES
CROSSROADS AND WHITESVILLE-PINE LAKE.

LAT...LON 3287 8506 3287 8475 3286 8475 3284 8470
      3283 8469 3274 8469 3273 8468 3270 8470
      3269 8470 3269 8469 3263 8469 3274 8509
TIME...MOT...LOC 1637Z 280DEG 21KT 3282 8499
Special weather statement, Apr 10, 12:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
112 PM EDT FRI APR 10 2015

GAZ079-101815-
TALBOT GA-
112 PM EDT FRI APR 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN TALBOT COUNTY UNTIL 215 PM EDT...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS... EXTENDING FROM NEAR WARM SPRINGS TO
NEAR HAMILTON TO ABOUT 7 MILES WEST OF WAVERLY HALL...AND MOVING
EAST AT 20 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY... AND SMALL HAIL IS POSSIBLE AS
THESE STORMS MOVE ACROSS TALBOT COUNTY THROUGH 215 PM EDT.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
TALBOTTON...MANCHESTER...WOODLAND...JUNCTION CITY...GENEVA...
PRATTSBURG...BALDWINVILLE...PLEASANT HILL...BAUGHVILLE...OLIVE
BRANCH...PO BIDDY CROSSROADS...BIG LAZER CREEK WMA AND FLINT HILL.

LAT...LON 3273 8468 3284 8470 3285 8457 3288 8450
      3288 8448 3286 8449 3285 8447 3283 8445
      3284 8442 3279 8439 3277 8436 3277 8434
      3268 8436 3264 8438 3261 8441 3256 8441
      3255 8449 3256 8469 3270 8470
TIME...MOT...LOC 1711Z 286DEG 19KT 3286 8475 3275 8479 3266 8488
Special weather statement, Apr 10, 1:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT FRI APR 10 2015

GAZ090-091-101915-
MARION GA-CHATTAHOOCHEE GA-
215 PM EDT FRI APR 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN MARION AND CHATTAHOOCHEE COUNTIES UNTIL 315 PM EDT...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GENEVA
TO NEAR CUSSETA...AND MOVING EAST AT 25 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY...AND SMALL HAIL IS POSSIBLE WITH
THIS STORM AS THIS STORM MOVES ACROSS MARION AND CHATTAHOOCHEE
COUNTIES THROUGH 315 PM EDT.

SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
CUSSETA...BRANTLEY...EELBECK/WEST FORT BENNING...RENFROE...MANTA...
OAKLAND...ZELLOBEE...MARION ESTATES...CHRISTOPHER AND JAMESTOWN/SOUTH
FORT BENNING.

LAT...LON 3223 8492 3225 8492 3226 8489 3230 8495
      3242 8481 3242 8477 3247 8474 3252 8468
      3253 8465 3252 8458 3255 8455 3254 8451
      3256 8449 3256 8445 3254 8445 3250 8443
      3222 8462 3223 8480
TIME...MOT...LOC 1814Z 258DEG 23KT 3253 8461 3233 8484

The radar

The Atlanta radar (KFFC), 87 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Talbot

When
April 10, 1:15 PM EST to 1:30 PM EST
Where
Talbot County, 0.3 mi NW of Geneva
Measured
1 in hail
Reported by
Public
Coordinates
32.584, -84.553

An employee of O Hanlon’s Restaurant on U.S. Highway 80 north of downtown Geneva reported dime to quarter size hail fell for 10 to 20 minutes.

Thunderstorm Wind, Fulton

When
April 10, 5:10 PM EST to 5:30 PM EST
Where
Fulton County, 1.45 mi NE of Atlanta to 4.85 mi ENE of Atlanta
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.782, -84.379

The Fulton County Emergency Manager reported trees blown down from Piedmont Park to Emory University and Wesley Woods. A tree was down on a power line at 10th Street and Monroe drive. Several trees were down in Wesley Woods. On the Emory University campus several trees were down, one on a fraternity house on Eagle Row Road, and power outages were reported from downed power lines.

Hail, De Kalb

When
April 10, 5:15 PM EST to 5:20 PM EST
Where
De Kalb County, Decatur
Measured
1 in hail
Reported by
Public
Coordinates
33.780, -84.300

The public reported quarter size hail fell for approximately 5 minutes in Decatur.

Thunderstorm Wind, De Kalb

When
April 10, 5:30 PM EST to 5:40 PM EST
Where
De Kalb County, Stone Mtn
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.800, -84.170

The public reported several trees blown down and dime to nickel size hail in Stone Mountain.

Thunderstorm Wind, De Kalb

When
April 10, 5:30 PM EST to 5:40 PM EST
Where
De Kalb County, 0.86 mi NW of North Druid Hills
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.837, -84.312

The public reported 5 trees blown down near the intersection of Clairmont Road and Briarcliff Road along with pea to dime size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574067, 574066, 574058, 574059, 574063.